Truvada and kidney disease

  • Posted by a hidden member.
    Log in to view his profile

    Aug 14, 2010 11:47 PM GMT
    Has anyone ever experienced kidney damage due to taking Truvada? I am being diagnosed right now and wondering if the side effects are reverseable.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 15, 2010 1:15 AM GMT
    The two medications in truvada (emtricitabine and tenofovir) should be used with caution in individuals with renal disease or reduced renal function. Tenofovir has a reputation for causing kidney damage in a certain proportion of those who are on it in long-term use. In our practice, when a patient on truvada seems to have reduced renal function (as evidenced by elevated blood creatinine levels), we will get some bloodwork (a renal function panel) and a 24-hr urine collection that is assessed for both creatinine and protein. it has been my experience, after review of dozens of urinalyses, that our lab's (Labcorp) calculations of renal capacity (as glomerular filtration rate, GFR) are not that accurate as they don't correlate very well with the results of the 24-hr urinalyses.

    I suggest that an appropriate assessment of kidney function would include a renal panel (blood) and a 24-hr collection (urine) for protein and creatinine. If your doctor finds you are spilling protein, glucose and phosphate in excessive amounts into your urine AND you have chronically elevated serum (blood) creatinine levels, you should consider stopping truvada. Discuss this in detail with your physician.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 15, 2010 1:33 AM GMT
    WOW... So it doesn't necessarily mean I have kidney disease even though he is running just about every test for it. I hope they can replace Truvada because I can't take anymore health problems... I am overwhelmed enough with just the psychological factors of being HIV positive.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 15, 2010 1:34 AM GMT
    Mind if I ask if you are a doctor? You made a lot of sense even though I know very little about what you just wrote.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 15, 2010 1:44 AM GMT
    Jerred39 saidMind if I ask if you are a doctor? You made a lot of sense even though I know very little about what you just wrote.


    PA-C in internal medicine/HIV care. Truvada-induced dysfunction can reverse when the med is d/c'ed, but not always. Your doctor is certainly doing what he needs to to make the right decision with you!
  • Posted by a hidden member.
    Log in to view his profile

    Aug 17, 2010 2:44 AM GMT
    SURE ENOUGH... Spent 3 hours with 4 HIV specialists... Sending me to a Kidney specialist and also changed my HIV meds to exclude Truvada... They believe though more than likely it's related to meds. I have a friend that just told me he might be having the same problem with Truvada... BOTTOM LINE... I don't trust it. Kidney Disease does not even run in my family.